Electrical Storm: Can We Kill It With Kindness?

Image retrieved from Life In The Fast Lane.com

Diagnosis Electrical Storm:

Electrical Storm is defined as 3 or more sustained episodes of ventricular tachycardia or ventricular fibrillation or appropriate implantable ICD shock over a 24h period [1].

By all accounts this is a really exciting sounding diagnosis. As an Emergency Nurse I have seen this only a few times, but enough times to know that there is room for improvement in our approach. It’s a situation that benefits from having staff with previous experience in the room. It’s something that is downright terrifying to staff because it is so hard to get under control. The bigger problem, which I see somewhat overlooked by the team, is how terrifying this is for the patient.

Imagine the patient’s perspective, especially if they have already had several shocks from their ICD. It’s not just painful because they are receiving electricity to their heart: for a few seconds prior, they know it is coming. The fear component with repeated ICD firing is high. Yes, I know they would die without the ICD and as rational health care professionals we can think that the pain/fear component is secondary to their survival, but is it actually only secondary?

The patient presents to the triage nurse because they felt their ICD fire; they are now chest-pain free but felt syncopal right before it fired. This is a fairly common occurrence at a big teaching site: the usual blood work and 12 lead ECG are ordered and the patient is seen by the ER physician in a timely manner. The device did its job and likely fired appropriately. Outwardly, this might be a very straightforward case as long as the ICD doesn’t fire again, but what happens if it suddenly fires again as the patient waits for their results and then a few minutes later they are put into your resuscitation room?

The team is all very concerned by now, thinking about magnesium, amiodarone, cardiology consults and electrolyte derangements. Someone has probably even suggested lidocaine by now despite the questionable efficacy and its removal from ACLS.

However, what is happening internally to the patient as the shocks continue to come closer together?

Sympathetic Response to ICD shocks:

Increased sympathetic drive + decreased cardiac output (if we assume this patient has some degree of heart failure) = overwhelming surge of catecholamines. As we would expect in any patient with increased adrenaline onboard this patient now becomes increasingly susceptible to refractory VT/VF. [2]

Wait: wasn’t refractory VT the problem to start with?

The first time I saw a patient with this diagnosis, a very excited but inexperienced staff member went looking for the magnet to deactivate the ICD. The problem, of course, is if the ICD is firing due to VT/VF, then it is shocking the patient appropriately out of a potentially lethal rhythm (as that’s why the ICD was implanted in the first place). So nope: leave the magnet alone.

Let’s assume the patient is not enjoying the electricity from their ICD and the magnesium and amiodarone hasn’t changed anything. Perhaps you threw in the lidocaine for good measure and crossed your fingers.

No change.

The patient has now been experiencing all this for a long while, and I assure you it feels much longer to them than even the most stressed out staff in the room.

To sedate and intubate?

Let’s set everything about the ACLS guidelines and all the cardiac research that you have undoubtedly read by now aside just for a moment – not to mention we have done it all by this point. This patient is suffering psychological effects. (I know, I can literally hear the groans but it’s true).

This person has a tiny device in their chest that is literally saving their life with each shock delivered but they are having a death-like experience followed by an excruciating jolt each time and the fear they are experiencing is going to have a lasting impact. Not to mention the look of panic on the team of health care providers in the room who hate to be out of control – let’s acknowledge that the patient is not improving and even the best of us are worried about what’s next.

It is always a big decision to intubate and sedate any patient but if the fear stops, the sympathetic nervous system (SNS) will eventually calm down too.

Theoretically, this might be a good chance to break the cycle of the catecholamine drive. If nothing else, maybe if this patient survives they won’t be suffering from the lifelong effects of PTSD.

Other things worth a try:

Taking into consideration that high-quality CPR should accompany any pulseless rhythm.

Dual defibrillation: logistically challenging if you don’t do it everyday but there is good evidence coming out to suggest it may resolve refractory VT/VF. I think if you are reasonably planning to add this to your practice you should encourage your department to simulate this because there is some technique involved in both applying the pads and coordinating the shocks.

Esmolol (or other beta blockers).

Does the beta blockade help? There are studies which suggest it might aid in termination of refractory VF as it attenuates the SNS. [3]

If nothing else, I hope that as a team member you advocate for this patient. Remember that they are beyond terrified and their condition will require them to be able to live the rest of their life with their ICD so they need our compassion, maybe even as much as the medication and treatments we provide.

References and Readings:

[1] Nickson, C. Electrical Storm or Refractory VF/VT. 2014. https://lifeinthefastlane.com/ccc/electrical-storm/

[2] Rezaie, S. September 2016 REBEL Cast: Refractory Ventricular Fibrillation. 2016. http://rebelem.com/september-2016-rebel-cast-refractory-ventricular-fibrillation/

[3] Reid, C. Esmolol for Refractory VF. 2015. http://resus.me/esmolol-for-refractory-vf/

Cevik et al. Implantable cardioverter defibrillators and their role in heart failure progression. 2009. https://academic.oup.com/europace/article/11/6/710/478389

Haeglei et al. Management of a Patient With Electrical Storm. Circulation, 2016, 133, 672-676.

Leave a Reply

Your email address will not be published. Required fields are marked *